anyone have previous experience with seroquel and bipolar teen?
This conversation has been closed to further comments
Kathleen - posted on 03/18/2012
What I learned from the doctor when he was taking Seroquel was that 600mg was considered a high dose. I know they started him out at 25mg and gradually increased from there. I guess If she is too tired it may be to high or just not right. Talk with your doctor and see if he agrees. You should know if it is working after about 2 weeks. Hope that helps.
Kathleen - posted on 03/04/2012
Thats funny about the lithium. It was the 2nd med introduced to my son. My husband and I talked about turning his room into a padded room. Basaically we thought about secureing floor mates to the walls to lessen the blow when he bangs his head. And yes he would do things out of the blue. One day picked up a mayonaisse jar and threw against the wall. There seems to be something that sets him off but finding what that is before he flips out isnt that easy. Sometimes he is hunger or tired, or has a head ache or stomach ache but I have to guess everytime. The lithium has really helped. If I were you I would INSIST on a blood test to test your childs lithium. It does not hurt to have the knowledge. Just remember sometimes with doctors you have to take control and tell them what is going to happen. For Example: You see your doctor and tell him "I want my childs lithium level tested NOW. If its fine then we know we wont need to go down that route. But when my child and I walk out this door today I want orders for blood to be drawn to test the lithium level." Pardon my launguage dear but sometimes we Moms have to let out our inner bitch. Doctors wont sit up and listen until you get in their face. My son has been on lithium since he was 6 he also takes prozac, and abilify. He in on serious meds but guess what they help him. He feels so much better. When your doctors test for lithium they also test for liver function. This many meds can affect the liver. Dont be afraid to try something. You can always stop.
As far as hitting and chasing he was more of head lock kind of guy. He is built like a linebacker. I would just sqeeze out of the head lock go to another room. Since January when his lithium was raised he has been so much better but this past year was hell though. He only slept 2-4 hours per day which meant I only slept 2-4 hours a day. Now he is sleeping through the night.
Since these problems started young with him the school district told me they couldnt deal with his degree of disability. I started homeschooling him at the age of 6. If he did this in school they would have arrested him. As far as attention this past year was terrible but now he is much more attentive and is back to learning.
With being autistic teaching in general is a challenge. Autistic children dont learn the same way. With my son the harder something is the quicker he gets it. But something like basic math is a challenge, However if you give him a ridiculously hard math equation to do and he does it in his head before you are done writing it out.
This past year the simplest of tasks were difficult to do. He just couldnt focus. Now that has changed dramatically.
I hope my rambeling help.
DAWN - posted on 03/04/2012
There was a meeting 3 wks ago where lithium was discussed for my child. but it looks like they want to exhaust all other medication avenues 1st. It looks like lithium is a serious medication for them to meet about it. My Daughter is VIP patient they have 6 children in total who are top priority.
I too believe that a child should not be hit so i never retaliate and i say the same thing many times. Does he chase you hit you?
Last week out of the blue she was talking calmly then threw a bunch of bananas at my head. So its become kinda unpredictable too.
Does he manage ok in school?
what about cognitive development like remembering what they were told to do and carrying it out, reading, spelling etc does he struggle with this?
lots i want to ask as i know no other child with this. my sister has it and 2 cousins but it didnt present untill 30s
Kathleen - posted on 03/03/2012
I found that with bipolar disorder people have a low blood lithium level. My son's blood with tested for the amount of Lithium in it and it was low below normal. Have your childs lithium level tested and if it is low ask your doctor about adding lithium to their medication.
As for the violence my son now 15 is 5 inches taller then me and out weighs me by almost 100 pounds. He is big and burly like is Dad. But when he gets violent he usually breaks things in the house like the walls and furniture. But the times he is really out of control. I just go into another room or step outside. Every since he was little I told him I dont hit you so you dont get to hit me. Sometimes I need to remind him of that. But as a calming method I get his attention and we slowly count to 20 take a deep breath and encourage him to focus on counting. This can continue for a long time until he has his emotions under control. We just keep counting over and over again. Good luck.
DAWN - posted on 03/03/2012
Thanx sooooo much Kathleen 4 ur reply. im desperate 2 speak 2 sum1 wif a child who has bipolar like mine. We ve tried resperidone and sumhow side effects appeared like 6 months in2 takin it. so we had 2 hugely reduce the dose. We tried abilify an small dose of resperidone. Didnt work at all. Now tryin Seroquel an small doses of resperidone.
My child is violent 2 when high an has caused various injuries 2 me an damaged the house. Tantrumed for hours on end. its like domestic violence really when they are ill. How do u cope? xxxxxxx
Kathleen - posted on 03/01/2012
YES! OMG I have a 15 year old with autism and bipolar disorder. The Seroquel was prescribed by his Psych Dr. We have been having problems with this Doctor and medicating my son properly. Now we are with a new doctor and he is wonderful. He told us you should know in the first two weeks if the Seroquel is working. It wasnt. The old doctor insisted we go up to 600mg before saying it doesnt work. This took three months. Prior to this the doctor started lowering his Lithium which he has been on for years to treat Bipolar disorder. I had a very angry very large teenage who was destroying my house. NOW with the new doctor he has been taken off of Seroquel and had Abilify added and his Lithium has been raised. He is much happier and in control of his moods. He did develope an ulser from the Seroquel because it is so hard on the stomach. Good luck with your teen. Just one bit of advice I received from a doctor friend of mine. In a graduating class of 300 not everyone graduates at the top of the class. Meaning the person who graduated at 300 in the class still became a doctor. In other words just because someone is a doctor does not make them a good one. Hope this helps.
Join Circle of Moms
Sign up for Circle of Moms and be a part of this community! Membership is just one click away.Join Circle of Moms